Firm lump in lip after Volbella. Is there anything I should be doing to help it? (Photo)

On Friday, I had 0.2mL of Volbella put in my upper lip. Immediately after the injection, I could feel a lump on the left side. My surgeon massaged it and said it would sort itself out, and that I should not massage it. Now Monday, the lump is tender - a constant aching feeling. Its firm, and hasn't increased or decreased in size/shape. It is visible when I smile. Is there anything I should be doing to help it? I have an appointment this week, but thought I'd ask for other opinions. Thanks :)

Doctor Answers 4

Lump after Volbella Injection

Dear kate2811:

Looking at your photo, you need not worry.  Best advice is not to massage the lump yourself and see your physician 2 weeks after injection for further assessment and management which ranges from physician massaging of lump to dissolving it with hyaluronidase.  Best wishes.

Lump in lip after Volbella

Lumps or nodules are not uncommon with fillers, especially in the lips and tear trough areas. The vast majority disappear on their own. Those persisting past 2-3 weeks, if bothersome, can be safely and effectively dissolved by an expert injector (e.g. dermatologist, etc) with hyaluronidase. Be patient.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
4.9 out of 5 stars 42 reviews

Wait, then hylase if no better by 10 days

Sometime lumps maybe due to bruising. If there is abit of pain, this suggest bruising. You definitely do not have any arterial occlusion given the pictures. Yes, I can see a lump, and like Dr Devani said, I personally would wait. I tell all my patients to ice after lip injections, and that it can take 7 or so days to settle down. If overcorrection has been made, a tiny bit of hylase can be injected to settle things down. The great thing about HA injections like Volbella is that overcorrection can easily be reversed. 

Dr Davin Lim 
Laser and Aesthetic Dermatologist
Brisbane, Australia.

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 56 reviews

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.